Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.

Pet Family

PetMD Seal

Amphetamine Poisoning in Dogs

Amphetamine Toxicity in Dogs

 

Amphetamines are a prescription medication used for a variety of reasons in human medicine. They are used to treat ADD/ADHD and narcolepsy. They are used for weight loss as well. They can also be obtained illicitly (crystal meth, methamphetamine, ecstacy). When ingested by your dog, however, amphetamines can be very toxic.

 

Amphetamine toxicity can occur in both dogs and cats. If you would like to learn more about how it affects cats, please visit this page in the petMD health library.

 

Symptoms

 

Possible symptoms of amphetamine poisoning in dogs include:

 

  • Restlessness
  • Panting
  • Hyperactivity
  • Sedation
  • Agitation/irritability/aggression
  • Muscle tremors
  • Seizures
  • Increased heart rate
  • Dilated pupils
  • Elevated blood pressure
  • Vomiting
  • Diarrhea
  • Drooling
  • Death

 

Causes

 

Most cases of amphetamine poisoning in dogs are accidental, caused by the dog ingesting pills that are dropped on the floor. Dogs may also find and ingest medication from pill bottles left on countertops and in other accessible areas. Occasionally, the drug may be given to the dog purposely.

 

Diagnosis

 

After asking you questions regarding the dog's medical history, your veterinarian will observe the animal for clinical signs consistent with amphetamine ingestion. Blood, urine or stomach contents can be tested for the presence of amphetamines, but it generally takes several days for results to be obtained. Therefore, treatment for amphetamine poisoning must be initiated before these results are returned.

 

 

Treatment

 

If ingestion has just occurred and the dog is still ambulatory and not having seizures, vomiting may be induced using apomorphine, hydrogen peroxide, or ipecac. Consult your veterinarian for instructions.

 

Activated charcoal may be used to adsorb the poison in the stomach. Gastric lavage (“pumping the stomach”) may be necessary as well.

 

Your veterinarian may administer intravenous fluid therapy in order to dilute the toxicity; he or she may also administer sedatives and/or anticonvulsants to control seizures and reduce stimulation of the nervous system. If the dog’s body temperature rises to dangerous levels, cooling measures may be necessary.

 

Finally, your veterinarian will want to monitor your dog’s blood chemistry results. Kidney function tests must be closely monitored in dogs poisoned with amphetamines. Additionally, blood pressure and body temperature must be monitored.

 

Living and Management

 

Once returned home, a dog that has suffered from amphetamine poisoning must be kept in a calm quiet atmosphere to facilitate recovery.

 

Prevention

 

In order to prevent accidental amphetamine poisoning, keep all prescription medications secured in a location inaccessible to your dog.

 

 
  • Lifetime Credits:
  • Today's Credits:
Hurry Before All Seats are Taken!
Enroll
Be an A++ Pet Parent! Take fun & free courses to earn badges & certifications. Choose a course»
Search dog Articles

 

Latest In Dog Nutrition

5 Tips to Keep Your Senior Dog Healthy
Senior dogs have different health requirements than younger dogs. Here are some tips...
READ MORE
Does My Senior Dog Need Special Dog Food?
Whether or not your senior dog needs special dog food depends, to a large extent,...
READ MORE
How Antioxidants Improve Our Pet's Health, ...
The science behind pet nutrition continues to make major advances. One such example...
READ MORE
Around the Web
MORE FROM PETMD.COM